Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 57, NWS Morristown, TN

March 20, 2012Sevier County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 20, 2012, 4:44 PM EDT for Sevier County, Tennessee. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2012, 4:44 PM EDT (20:44 UTC)
Expired
Mar 20, 2012, 5:30 PM EDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

County Sevier County, TN

The radar

The Knoxville radar (KMRX), 38 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 102 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
102 J/kg
Mixed-layer CIN
-236 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WUUS54 KMRX 202044
SVRMRX
TNC155-202130-
/O.NEW.KMRX.SV.W.0057.120320T2044Z-120320T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 PM EDT TUE MAR 20 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEVIER COUNTY IN EAST TENNESSEE...

* UNTIL 530 PM EDT

* AT 439 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES NORTHEAST OF GATLINBURG...AND MOVING    
  WEST AT 10 MPH. ANOTHER POTENTIALLY SEVERE THUNDERSTORM WAS        
  LOCATED JUST EAST OF PIGEON FORGE WAS CAPABLE OF PRODUCING QUARTER 
  SIZED HAIL.

* LOCATIONS IN THE WARNING INCLUDE...
  SEVIERVILLE...PIGEON FORGE...PITTMAN CENTER...BIRD CROSSING AND
  HARRISBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3577 8365 3597 8357 3596 8352 3592 8347
      3593 8342 3590 8331 3584 8329 3583 8327
      3578 8329 3577 8327 3573 8328 3571 8325
      3569 8326
TIME...MOT...LOC 2043Z 110DEG 9KT 3581 8333

$$

TD
2 follow-up statements
699 
WWUS54 KMRX 202102
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 PM EDT TUE MAR 20 2012

TNC155-202130-
/O.CON.KMRX.SV.W.0057.000000T0000Z-120320T2130Z/
SEVIER TN-
502 PM EDT TUE MAR 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR SEVIER COUNTY...

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR BIRD CROSSING...OR 11 MILES 
NORTHEAST OF GATLINBURG...MOVING NORTHWEST AT 15 MPH. ANOTHER STRONG 
THUNDERSTORM WAS LOCATED SOUTH OF HARRISBURG AND EAST OF SEVIERVILLE.

LOCATIONS IN THE WARNING INCLUDE...
  SEVIERVILLE...PIGEON FORGE...BIRD CROSSING AND HARRISBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

&&

LAT...LON 3580 8359 3597 8357 3592 8347 3593 8342
      3590 8332 3584 8329 3583 8327 3578 8329
      3577 8327 3573 8328 3571 8325 3569 8326
TIME...MOT...LOC 2100Z 127DEG 18KT 3584 8337

$$

TD
218 
WWUS54 KMRX 202128
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EDT TUE MAR 20 2012

TNC155-202137-
/O.EXP.KMRX.SV.W.0057.000000T0000Z-120320T2130Z/
SEVIER TN-
528 PM EDT TUE MAR 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR SEVIER COUNTY WILL EXPIRE AT
530 PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. HEAVY 
RAINFALL AND HAIL TO THE SIZE OF DIMES ARE STILL POSSIBLE WITH THIS 
STORM AS IT MOVES NORTHWEST. 

LAT...LON 3580 8359 3597 8357 3592 8347 3593 8342
      3590 8332 3584 8329 3583 8327 3578 8329
      3577 8327 3573 8328 3571 8325 3569 8326
TIME...MOT...LOC 2127Z 127DEG 18KT 3592 8350

$$

TD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 3:02 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 20, 3:02 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
302 PM EDT TUE MAR 20 2012

.SHORT TERM...(TONIGHT THROUGH WEDNESDAY)...A WEAK SHORTWAVE
TRIGGERING SHOWERS AND THUNDERSTORMS ALONG THE MOUNTAINS. WILL KEEP
LOW CHANCE POPS FOR THE HIGHER ELEVATIONS FOR THE EVENING
HOURS...BUT MOST OF THE AREA SHOULD BE DRY TONIGHT. SHOULD ALSO HAVE
ABOVE NORMAL TEMPERATURES AGAIN TONIGHT. GUIDANCE TEMPERATURES
LOOKED REASONABLE SO STAYED CLOSE. A WEAK TROUGH IS EXPECTED TO
TRACK THOUGH THE AREA ON WEDNESDAY. MOISTURE IS LIMITED SO CARRIED
THE SLIGHT CHANCES FOR JUST THE HIGHER ELEVATIONS FOR WEDNESDAY
AFTERNOON. MORE ABOVE NORMAL TEMPERATURES EXPECTED AGAIN ON
WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...MODELS CONTINUE TO
BE IN PRETTY GOOD AGREEMENT FOR THE LONG TERM PERIOD...SO HIGHER
THAN AVERAGE CONFIDENCE IN THE OVERALL PATTERN.  HIGH AMPLITUDE
RIDGE OVER THE AREA TO START THE PERIOD WILL KEEP THINGS QUITE WARM
AND SHOULD KEEP CONVECTION MINIMAL THROUGH THURSDAY.  WILL GO DRY
WED NIGHT AND WILL CARRY JUST A SLIGHT CHANCE POPS THURSDAY
AFTERNOON. UPPER LOW WILL MOVE OUT OF THE PLAINS AND WILL AFFECT THE
AREA TOWARD THE WEEKEND.  STILL SOME UNCERTAINTY ABOUT TIMING...BUT
WILL CARRY HIGHEST POPS FRIDAY AFTERNOON THROUGH SATURDAY...THEN
WILL TAPER POPS OFF AS SYSTEM MOVES EAST.   UPPER RIDGE FORECAST TO
BEGIN BUILDING OVER THE REGION BEHIND THIS SYSTEM...SO WILL GO DRY
MONDAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             57  84  58  81  59 /  10  10  10  20  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  57  83  57  81  58 /  10  10  10  20  20
OAK RIDGE, TN                       56  83  56  81  57 /  10  10  10  20  20
TRI CITIES AIRPORT, TN              50  81  50  79  52 /  10  10  10  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GH/LW
Hazardous weather outlook, Mar 20, 3:52 AM EDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 AM EDT TUE MAR 20 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-210800-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
352 AM EDT TUE MAR 20 2012 /252 AM CDT TUE MAR 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED THROUGH FRIDAY.

THUNDERSTORMS ARE EXPECTED TO AFFECT THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS BY FRIDAY INTO SATURDAY. A LARGE AREA OF LOW
PRESSURE WILL MOVE ACROSS THE REGION BY EARLY SATURDAY. MUCH COOLER
TEMPERATURES ALOFT COULD CAUSE LARGE HAIL...QUARTER SIZE OR LARGER
...TO OCCUR WITH SOME OF THE STRONGER STORMS ON SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED ON SUNDAY OR MONDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...EXCEPT FOR POSSIBLY ON
SATURDAY.

TG

In the hours before

Special weather statement, Mar 20, 3:36 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT TUE MAR 20 2012

TNZ073-074-202015-
NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
336 PM EDT TUE MAR 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER COUNTY UNTIL 415 PM EDT...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GATLINBURG...MOVING WEST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ELKMONT AND WEARS
VALLEY.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 20, 3:46 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 PM EDT TUE MAR 20 2012

TNZ045-202015-
UNICOI TN-
346 PM EDT TUE MAR 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR UNICOI COUNTY UNTIL 415 PM EDT...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF RAMSEYTOWN...OR 10 MILES
SOUTHWEST OF ERWIN...MOVING WEST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKY FORK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
Special weather statement, Mar 20, 4:17 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
417 PM EDT TUE MAR 20 2012

TNZ042>045-202100-
NORTHWEST GREENE TN-SOUTHEAST GREENE TN-UNICOI TN-WASHINGTON TN-
417 PM EDT TUE MAR 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR GREENE...WASHINGTON AND UNICOI
COUNTIES UNTIL 500 PM EDT...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF BANNER HILL...OR 9 MILES
SOUTHWEST OF ERWIN...MOVING NORTHWEST AT 10 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GREENEVILLE...
TUSCULUM...LIBERTY...CHUCKY AND LIMESTONE.

TD
Special weather statement, Mar 20, 4:22 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
422 PM EDT TUE MAR 20 2012

TNZ071>074-202100-
BLOUNT SMOKY MOUNTAINS TN-NORTH SEVIER TN-NW BLOUNT TN-SEVIER SMOKY
MOUNTAINS TN-
422 PM EDT TUE MAR 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR BLOUNT AND WESTERN SEVIER
COUNTIES UNTIL 500 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF MARYVILLE...MOVING
NORTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES AND WIND GUSTS UP TO 50 MPH
ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TOWNSEND AND WEARS
VALLEY.

TD
Special weather statement, Mar 20, 4:26 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
426 PM EDT TUE MAR 20 2012

TNZ067-083>085-202115-
MCMINN TN-MEIGS TN-RHEA TN-ROANE TN-
426 PM EDT TUE MAR 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR MEIGS...EXTREME NORTHERN
MCMINN...ROANE AND RHEA COUNTIES UNTIL 515 PM EDT...

AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF SWEETWATER...MOVING NORTHWEST AT
15 MPH.

HAIL UP TO THE SIZE OF DIMES OR PENNIES IS EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...TEN MILE AND EAGLE
FURNACE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 4:11 PM EDTAreal Flood AdvisoryMRXSevier98 min
Mar 20, 4:41 PM EDTSevere Thunderstorm WarningMRXBlount34 min
Mar 20, 5:13 PM EDTAreal Flood AdvisoryMRXBlount2 hr
Mar 20, 5:27 PM EDTSevere Thunderstorm WarningMRXKnox22 min
Mar 20, 5:46 PM EDTAreal Flood AdvisoryMRXCocke, Jefferson, Sevier119 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.